Caffeine intoxication in a premature neonate


Ergenekon E. , Dalgic N., Aksoy E., Koc E., Atalay Y.

PAEDIATRIC ANAESTHESIA, vol.11, no.6, pp.737-739, 2001 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 11 Issue: 6
  • Publication Date: 2001
  • Doi Number: 10.1046/j.1460-9592.2001.00753.x
  • Title of Journal : PAEDIATRIC ANAESTHESIA
  • Page Numbers: pp.737-739

Abstract

Caffeine, which has a wide range between therapeutic and toxic levels, is a widely used medication for prevention and treatment of apnoea of prematurity. Despite its safety, caffeine overdose and intoxication has been previously reported in the literature. We present a 30-day-old 28-week preterm newborn who was exposed to 300 mg.kg(-1) caffeine base by mouth accidentally. The patient exhibited agitations, irritability, tachycardia, tachypnoea, diuresis, electrolyte abnormalities, hyperglycaemia and metabolic acidosis, for which he received supportive treatment. No seizure activity was observed. The effects of intoxication lasted for 96 h and then completely resolved.